Background: Unfractionated heparin (UFH) is commonly used as an anticoagulation strategy in patients receiving ventricular assist devices (VADs) to reduce pump thrombosis. Heparin-induced thrombocytopenia (HIT) is a potential serious complication that can occur with UFH use. The aim of this study was to investigate the association between the diagnosis of HIT and in-hospital outcomes in patients receiving VADs.
Methods: We performed a retrospective analysis of the United States National Inpatient database years 2009 to 2012 to identify a weighted sample of patients ≥18 years undergoing VAD implantation. In this cohort, hospitalizations with a primary or secondary discharge diagnosis of HIT were identified. Appropriate ICD-9 codes were used to identify diagnoses. Trends in the diagnosis of HIT and its association with length of stay (LOS), total hospital charges, and inpatient-mortality before and after adjustment for relevant baseline demographics and comorbidities were analyzed.
Results: In patients undergoing VAD implantation (n=10,298; mean age 56 years, 77% male), HIT was diagnosed in 2.5% (n=255, mean age 51 years, 71% male). Proportion of cases with HIT increased from 1.8% in 2009 to 3.1% in 2012 (Ptrend=0.004). In univariate analysis, HIT was associated with increased all-cause inpatient mortality (26.3% in HIT group vs 14% without HIT; P<001), higher mean total hospital charges (US $ 837,940 vs 755,228; P<0.001), and an 8 day increase in mean LOS (44 vs 36 days; P<0.001). After adjusting for baseline demographics and other comorbidities, presence of HIT was independently associated with increased odds of all-cause inpatient mortality (odds ratio 1.85; 95% CI 1.35-2.53; P<0.001).
Conclusion: HIT occurred in a small but increasing proportion of patients receiving a VAD between years 2009-2012. The presence of this complication was associated with a longer LOS, higher total hospital charges, and higher all-cause inpatient mortality, all of which highlight the important healthcare implications of HIT.